advertisement
Question
Posted by: Passive Smoker | 2005/06/17

Zyban

My husband has been told he must give up smkoing by so many docs, now the surgeon as well as he is suffering from sleep apneoa. I've read a bit about this and see it is actually an anti depressant. So would he be able to take it with that anti smoking spray stuff or just quit? Some how I don't see him just giving up as he tried before with the spray stuff and used the first excuse he could to start again.

Not what you were looking for? Try searching again, or ask your own question
Our expert says:
Expert ImageCyberShrink

NO treatment for ANY addiction ever works unless the individual admits that they have such a problem and personally commits themselves, sincerely, to stopping it. There is good evidence suggesting that Zyban can be effective in many people, and it could indeed be worth trying. Sorry his boss was such an ignorant idiot. The Wort is highly unlikely to help, as there's not a shred of evidence that it's effective in stopping smoking.
It's potential as an antidepressant is irrelevant ; it simply happens to produce specific chemical changes that happen to help people stop smoking --- other antidepressants don't have this effect,.

The information provided does not constitute a diagnosis of your condition. You should consult a medical practitioner or other appropriate health care professional for a physical exmanication, diagnosis and formal advice. Health24 and the expert accept no responsibility or liability for any damage or personal harm you may suffer resulting from making use of this content.

6
Our users say:
Posted by: Deeve | 2005/06/17

Hi There,
I wanted to give up for years( smoked for 20years) - but my Ex still smokes, and had to wait till I was on my own, and could do it for ME. I am on meds for Bi-Polar, and the doc still approved Zyban - I have since read that this is not cool - who knows - worked for me!! I have been been scott free for 22 months now, and feel absolutely over the moon! I recall feelings of being slightly 'high'( I floated at times!), a dry throat, and ate somewhat, but had absolutely no problems sleeping. I stopped all forms of drinking and didn't socialise with those that smoke for the first few weeks. I re-introduced that side of life slowly as the pain subsided. It was really easy using Zyban, BUT as Deb mentions, he has to WANT to give up, and do it for himself. It took a year before I was completely over the cravings and felt I would never turn back. ( I used Zyban only for the first 3 months and then stopped it)

Zyban, apparently doesn't work for everyone, but hey, maybe that is just an excuse given by those that failed??All you can do is encourage and support him - please don't check up on him - he will not hide anything from you if he is true to himself. If you hound him, he will resent it( let the Doctors hound him..!). The very best of Luck. Take care.

Reply to Deeve
Posted by: Passive Smoker | 2005/06/17

Please ask him, I won't tell him. I am also thinking that I should not tell him it is an anti depr. He was all ready to see the doc for one as he was at the stage when he felt he needed it and his stupid boss said " i know some one who was on anti d's and they committed suicide" - never mind if I HAD NOT been on them God alone knows what may have happened. He has agreed to take St John's Wort - but obviously will have to go off that with Zyban. Lol, I wish it were like antabuse where I could just put it in his coffee! %-)

Reply to Passive Smoker
Posted by: Purple | 2005/06/17

My husband gave up with Zyban. It really works, and it made him so much easier to live with during that time. He'd tried giving up before but was so unbearably grumpy.

The programme they give you is great and my husband said it definitely cut down on the cravings and he felt like his usual self on it, rather than like a crazed ex smoker. They also phone you and send you sms and e-mail to give you support.

Your husband wont need the sprays etc.

He had some side effects for the first week though. I remember him complaining, but I don't remember what they were.

Reply to Purple
Posted by: Deb | 2005/06/17

If only your hubby would realise, not being able to sleep for 3 months whilst on medication, is a small price to pay for extending his life by many years. But I agree with your pharmacist, don't waste your money if he's not completely committed to stop.

For a non-smoker, it's very hard to understand how difficult quitting is, not just because of the addiction and withdrawal, but I most certainly had an "emotional bond" with smoking. My ciggies were so much part of me, I had boyfriends come and go, went through a divorce, lost my parents, during good times, and bad, my ciggies were always there for me. To me, quitting isn't just a physical thing, and during difficult times when I quit, I cried for missing it - can you believe it???

Best wishes, but remember, you can't stop for him. He must do it himself.

Reply to Deb
Posted by: Passive Smoker | 2005/06/17

Thanks Deb. The pharmacist has said she is not even willing to give it to him and waste the 300 odd rand on the course if he will not commit. He already battles to sleep, I even sleep on the couch sometimes as he disturbs me so much.

Reply to Passive Smoker
Posted by: Deb | 2005/06/17

Hi Passive Smoker, you are right, Zyban was originally made as an anti-depressant, and the manufacturers noticed that smokers didn't crave cigarettes while they were using this product.

I was a 20-a-day smoker, started taking Zyban (still smoked for 2 weeks), made a day that I was going to quit altogether - and yes, I did. But quitting is all in the mind, and if your husband isn't happy to quit, he won't - even on Zyban.

The only negative way this product affected me was that I battled to sleep (always been a good sleeper), and at times I felt as if I'm on a bit of a trip. Not quite with it. Otherwise, I would personally recommend this product, it works!!!

Reply to Deb

Have your say

Thanks for commenting! Your comment will appear on the site shortly.
Thanks for commenting! Your comment will appear on the site shortly.
advertisement